Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

May 10, 2013Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2013, 1:10 AM CDT for Pecos County, Terrell County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 1:10 AM CDT (06:10 UTC)
Expired
May 10, 2013, 1:45 AM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Terrell County, TX

The radar

The San Angelo radar (KSJT), 150 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KMAF 100610
SVRMAF
TXC371-443-100645-
/O.NEW.KMAF.SV.W.0018.130510T0610Z-130510T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 AM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 145 AM CDT

* AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE... DAMAGING HAIL UP
  TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER NORTHEASTERN
  TERRELL COUNTY...OR 13 MILES SOUTH OF SHEFFIELD...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHEASTERN TERRELL COUNTY...

LAT...LON 3052 10168 3050 10167 3049 10168 3047 10169
      3045 10172 3042 10174 3039 10194 3058 10196
      3067 10177 3065 10175 3064 10167 3062 10165
      3059 10166 3055 10164
TIME...MOT...LOC 0611Z 261DEG 25KT 3051 10176

$$
1 follow-up statement
808 
WWUS54 KMAF 100627
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 AM CDT FRI MAY 10 2013

TXC371-443-100645-
/O.CON.KMAF.SV.W.0018.000000T0000Z-130510T0645Z/
PECOS TX-TERRELL TX-
127 AM CDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN TERRELL AND EXTREME EAST CENTRAL PECOS COUNTIES...

AT 119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTHEASTERN TERRELL COUNTY...OR ABOUT 15 MILES
SOUTH OF SHEFFIELD...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTHEASTERN TERRELL COUNTY.

LAT...LON 3052 10168 3050 10167 3049 10168 3047 10169
      3045 10172 3042 10174 3039 10194 3058 10196
      3067 10177 3065 10175 3064 10167 3062 10165
      3059 10166 3055 10164
TIME...MOT...LOC 0628Z 276DEG 16KT 3047 10170

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:41 AM CDT, 29 minutes earlier.

Area forecast discussion, May 10, 12:41 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 AM CDT FRI MAY 10 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A COLD FRONT IS SLOWLY MOVING INTO THE NORTHERN PERMIAN BASIN AND
WILL SHIFT WINDS FROM THE NORTHEAST THROUGH TONIGHT. SCATTERED
LIGHT SHOWERS WILL DEVELOP WITH SOME MVFR CIGS POSSIBLE...THOUGH
ONLY ACCOUNTED FOR IN MAF TAF AS MOISTURE MAY BE MORE LIMITED
FARTHER WEST. TS WILL ALSO BE POSSIBLE THIS AFTERNOON AS
INSTABILITY INCREASES WITH CONVECTION ENDING NEAR 00Z.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 929 PM CDT THU MAY 9 2013/

DISCUSSION...

KMAF RADAR SHOWS CONVECTION TRYING TO DEVELOP OVER THE PRESIDIO
VALLEY...W/THE LATEST NAM TRICKLING IN W/PLENTY OF SHORTWAVES
ADVERTISED IN SW FLOW ALOFT TO SUPPORT THIS OVERNIGHT.  WE/LL DO A
QUICK UPDATE TO INSERT ISOLATED CONVECTION OVER THE SW ZONES...AND
UPDATE OTHER PARAMETERS AS NEEDED.  UPDATES OUT SHORTLY.

PREV DISCUSSION...  /ISSUED 221 PM CDT THU MAY 9 2013/

DISCUSSION...

THUNDERSTORM CHANCES WILL INCREASE TONIGHT AND FRIDAY DUE TO A COLD
FRONT MOVING INTO THE AREA, A SLOW MOVING POSITIVELY TILTED UPPER
TROUGH AND A STRONG H25 JET NOSING INTO THE REGION.

A DRYLINE EXTENDED NORTH TO SOUTH FROM NEAR SNYDER TO BAKERSFIELD
TO DRYDEN EARLY THIS AFTERNOON, AND IS MOVING GRADUALLY EASTWARD
AS MIXING AND SURFACE TEMPERATURES INCREASE.   A COLD FRONT IS ALSO
MOVING INTO SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN,
ALTHOUGH IT WILL LIKELY STALL OR EVEN MOVE BACK NORTH THROUGH THIS
EVENING.   A FEW THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT OVER
THE WESTERN LOW ROLLING PLAINS IN AN AREA OF STEEP MID LEVEL LAPSE
RATES, AND AS A SHORTWAVE TROUGH TRANSLATES EASTWARD INTO CENTRAL
TEXAS.

THE UPPER TROUGH CENTERED OVER WESTERN ARIZONA WILL GRADUALLY
TRANSLATE EASTWARD TONIGHT AND SEND ANOTHER MID LEVEL SHORTWAVE
TROUGH OVER THE AREA TONIGHT AND FRIDAY.   IN ADDITION, THE LEFT
FRONT QUADRANT OF A 100KT H25 JET WILL NOSE INTO THE REGION.
THE DRYLINE WILL RETREAT WESTWARD TONIGHT AND BRING COPIOUS AMOUNTS
OF LOW LEVEL MOISTURE INTO THE REGION WHILE THE MENTIONED COLD FRONT
IS PROPELLED SOUTH INTO THE REGION FRIDAY MORNING BY CONVECTION OVER
THE TEXAS PANHANDLE TONIGHT.   CONSIDERING ALL OF THE ABOVE, AND
STEEP MID LEVEL LAPSE RATES ALONG THE DRYLINE THIS AFTERNOON AND
EVENING AND ALONG THE FRONT FRIDAY MORNING, THINK THERE IS A DECENT
CHANCE OF THUNDERSTORMS DEVELOPING OVER THE AREA, BUT PARTICULARLY
FRIDAY.   THINK THIS WARRANTS GOING CLOSER TO THE HIGHER MOS POPS
IN MOST LOCATIONS, ALTHOUGH A FASTER MOVING COLD FRONT COULD PUT A
CRIMP IN RAIN CHANCES.   SOME OF THE STORMS COULD BE SEVERE ALONG THE
DRYLINE THIS AFTERNOON AND OVERNIGHT, AND AGAIN FRIDAY ALONG THE
FRONTAL BOUNDARY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS.
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS, BUT ALSO LOCALLY
HEAVY RAINFALL.   HAVE MENTIONED ALL OF THIS IN THE HWO.

THE BEST RAIN CHANCES WILL SHIFT SOUTHWESTWARD SATURDAY AND SATURDAY
NIGHT AS THE UA TROUGH SETTLES INTO THE SOUTHERN REACHES OF THE
STATE OF SONORA IN MEXICO.   THIS FEATURE WILL LOITER THERE THROUGH
MONDAY THEN LURCH NORTHEASTWARD OVER THE AREA.  WILL KEEP A CHANCE
OF THUNDERSTORMS OVER SOUTHWEST TEXAS THROUGH MONDAY DUE TO THE
PROXIMITY OF THE UA TROUGH.   EXPANDED MAINLY A SLIGHT CHANCE OF
POPS BACK OVER THE REST OF THE AREA MONDAY NIGHT AND TUESDAY AS
THE TROUGH MOVES OVERHEAD.   TEMPERATURES WILL COOL BELOW NORMAL
FRIDAY AND SATURDAY, WARM CLOSER TO NORMAL SUNDAY THROUGH TUESDAY,
THEN LEAP ABOVE WEDNESDAY AND BEYOND.   WE MAY EVEN RISE INTO THE
MID TO UPPER 90S BY THEN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, May 9, 12:22 PM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 PM CDT THU MAY 9 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1222 PM CDT THU MAY 9 2013 /1122 AM MDT THU MAY 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY
EAST OF A LAMESA... MIDLAND...TO FORT STOCKTON LINE. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVERNIGHT
ACROSS SOUTHEAST NEW MEXICO AND NORTHERN PARTS OF THE PERMIAN
BASIN. A FEW OF THESE STORMS MAY CONTAIN HEAVY RAIN...STRONG WINDS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA FRIDAY, WITH MOST OF THE ACTIVITY SHIFTING TO AREAS ALONG
AND SOUTH OF THE PECOS RIVER SATURDAY. SOME OF THESE STORMS COULD
BE STRONG AND PRODUCE LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 30 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND EVENING ACROSS THE EASTERN PORTIONS OF THE PERMIAN BASIN AND
THE LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:29 AM CDTSpecial Weather StatementMAF61 min
May 10, 11:36 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell54 min
May 10, 12:30 PM CDTSevere Thunderstorm WarningMAFTerrell60 min
May 10, 12:36 PM CDTSpecial Weather StatementMAF39 min
May 10, 12:51 PM CDTSpecial Weather StatementMAFHoward54 min
May 10, 1:20 PM CDTSevere Thunderstorm WarningMAFTerrell25 min
May 10, 1:33 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 10, 2:04 PM CDTSpecial Weather StatementMAFReagan56 min
May 10, 2:26 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
May 10, 3:04 PM CDTSpecial Weather StatementMAF26 min
May 10, 3:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 10, 3:34 PM CDTSpecial Weather StatementMAF26 min
May 10, 4:00 PM CDTSpecial Weather StatementMAFTerrell60 min
May 10, 4:02 PM CDTSpecial Weather StatementMAF43 min
May 10, 4:08 PM CDTSpecial Weather StatementMAFCulberson37 min
May 10, 4:11 PM CDTSpecial Weather StatementMAFAndrews34 min
May 10, 4:40 PM CDTSpecial Weather StatementMAFJeff Davis35 min
May 10, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis31 min
May 10, 5:28 PM CDTSpecial Weather StatementMAFJeff Davis32 min
May 10, 5:43 PM CDTSpecial Weather StatementMAFPecos32 min
May 10, 6:00 PM CDTSpecial Weather StatementMAFPecos30 min
May 10, 6:19 PM CDTAreal Flood AdvisoryMAFPecos116 min
May 10, 6:39 PM CDTSpecial Weather StatementMAFPresidio36 min
May 10, 6:42 PM CDTSpecial Weather StatementMAFPecos33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.